Winter Storm, Teton & Gros Ventre Mountains
- When
- December 12, 6:00 PM MST to December 13, 5:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
A vigorous cold front and associated low pressure brought dramatic temperature and wind changes to much of western Wyoming on Saturday, December 13. The heaviest snow fell in the mountains and higher valleys of western Wyoming in advance of the arctic cold frontal surge.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A vigorous cold front and associated low pressure brought dramatic temperature and wind changes to much of western Wyoming on Saturday, December 13. The heaviest snow fell in the mountains and higher valleys of western Wyoming in advance of the arctic cold frontal surge. Mountain snowfall of six to twelve inches was common with three to six inches in the valleys. East of the Continental Divide, snowfall totals only ranged from one to three inches in the lower elevations with four to six inches in the mountains.
The strong arctic surge began around 0900MST near the Montana border and eventually reached central portions of the state between 1300 and 1500MST. The initial blast dropped above normal temperatures about 20 to 25 degrees in the first hour following frontal passage. In many locations east of the Continental Divide, the snow combined with gusty north wind of 30 to 50 mph and sharply falling temperatures, some on the order of 35 to 45 degrees over several hours, to create dangerous winter conditions. The most dangerous conditions occurred around Buffalo where winds gusted over 50 mph for almost an entire eight hour period. A peak gust of 60 mph was recorded at the Buffalo Airport and 1/4 mile visibility was reported for over four hours. This led to the closing of several roads around Buffalo. Other notable wind gusts were 63 mph at the Powell Airport and 47 mph at the Greybull Airport, both in the Big Horn Basin. Ground truth reports and webcams revealed near zero visibility due to the snow and wind, despite the limited snowfall.
The very cold temperatures and gusty wind also combined to create dangerous wind chills. By late Saturday evening, wind chill readings in the north Big Horn Basin, Johnson County, and Natrona County had fallen into the 30 below to 45 below zero range.
A four-vehicle accident occurred at 1248MST on Saturday, December 13 about five miles northeast of Cody on U.S. Highway 14A. Near zero visibility was reported at the time of the accident. A pileup on Interstate 90 north of Buffalo early Saturday afternoon involved six to eight vehicles and caused three injuries. The interstate was subsequently closed until 0430MST on Sunday. Also, two fisherman on Boysen Reservoir were stranded but survived Saturday night as they were unable to make their way back across the white-capped lake. Waves of four to six feet made the journey to their boat launch unsafe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 12, 3:42 PM MST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 342 PM MST FRI DEC 12 2008 .SHORT TERM...TONIGHT THROUGH MONDAY LARGE CLOSED UPPER LOW CAN BE SEEN AT 22Z ON WATER VAPOR IMAGERY MOVING SOUTHEASTWARD INTO EXTREME NORTHWESTERN WASHINGTON STATE WITH AN IMPRESSIVE PLUME OF PAC MOISTURE STRETCHING FROM SOUTHWESTERN OREGON INTO CENTRAL AND NORTHERN IDAHO. GFS AND NAM IN GOOD AGREEMENT IN TRACKING THE UPPER LOW INTO EASTERN WA/ NORTHEASTERN OR TONIGHT. SIGNIFICANT ISENTROPIC LIFT WILL DEVELOP LATE THIS EVENING ACROSS WESTERN WY WITH NEARLY 70 MB OF UPGLIDE AND INCREASING LOW AND MID LEVEL MOISTURE. ISSUED WINTER WEATHER ADVISORIES FOR YELLOWSTONE PARK...THE ABSAROKA MOUNTAINS...THE TETON AND GROS VENTRE RANGES...THE SALT RIVER AND WYOMING RANGES AND THE ENTIRE WIND RIVER RANGE FOR 11 PM MST TONIGHT THROUGH 11 PM MST SATURDAY NIGHT. EXCELLENT ACCORD IN PRECIPITATION AMOUNTS IN THE 12Z RUNS OF THE GFS...NAM AND ECMWF WITH AROUND 1.0 LIQUID EQUIVALENT IN THE TETONS AND THE SOUTHWESTERN PORTION OF YELLOWSTONE PARK AND BETWEEN 0.4 TO 0.7 OF AN INCH ACROSS THE REMAINDER OF THE WESTERN MOUNTAINS THROUGH 11 PM MST SATURDAY. SNOW AMOUNTS OF 7 TO 14 INCHES ARE EXPECTED FOR THE FAR WESTERN MOUNTAIN RANGES AND THE WEST SLOPES OF THE WIND RIVER MOUNTAINS WITH 4 TO 10 INCHES IN THE ABSAROKAS AND THE EAST SLOPES OF THE WIND RIVER MOUNTAINS. A STRONG PACIFIC COLD FRONT WILL CROSS NORTHERN WY LATE SATURDAY AFTERNOON AND WILL MOVE ACROSS SOUTHERN WY BY 03Z SUNDAY. LOW LEVEL NORTH TO NORTHEAST UPSLOPE FLOW EAST OF THE DIVIDE SATURDAY NIGHT AND STRONG...MOIST SOUTHWEST FLOW ALOFT WILL RESULT IN LIGHT TO MODERATE SNOW EAST OF THE DIVIDE WITH GENERALLY LIGHT AMOUNTS OF AN INCH OR LESS IN THE WIND RIVER AND BIGHORN BASINS AND 1 TO 3 INCHES IN JOHNSON AND NATRONA COUNTIES. POWERFUL COLD AIR ADVECTION BEHIND THE COLD FRONT LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING WILL CAUSE LOW TEMPERATURES TO DROP INTO THE SINGLE DIGITS BELOW ZERO IN NORTHERN WY...TO NEAR ZERO IN THE CENTRAL BASINS AND INTO THE SINGLE DIGITS ABOVE ZERO IN SOUTHERN WY. TROUGH AXIS WILL CROSS WY SUNDAY WITH THE COLDEST AIR OF THE LATE FALL SEASON ENTRENCHED. H7 TEMPERATURES SUNDAY WILL RANGE FROM MINUS 18 C TO MINUS 24 C...RESULTING IN LITTLE INCREASE IN DAYTIME TEMPERATURES WHICH ARE EXPECTED TO BE NEAR TO SLIGHTLY BELOW ZERO F IN THE NORTH AND IN THE LOWER TEENS IN SOUTHERN WY. RESIDUAL LOW AND MID LEVEL MOISTURE ACROSS WY SUNDAY AND WEAK FORCING ASSOCIATED WITH THE TROUGH PASSAGE WILL GENERATE SCATTERED LIGHT SNOW SHOWERS. SNOW SHOWERS SUNDAY WILL BE MOST LIKELY WEST OF THE DIVIDE...WHERE LIFTED INDICES WILL BE ONLY SLIGHTLY POSITIVE. ANOTHER DEEP UPPER LOW WILL MOVE SOUTHWARD FROM SOUTHWESTERN BRITISH COLUMBIA INTO THE PAC NW SUNDAY NIGHT AND MONDAY. THIS SYSTEM WILL BRING ZONAL FLOW ALOFT AND INCREASING PAC MOISTURE TO WESTERN WY SUNDAY NIGHT AND MONDAY WITH LIGHT...UPSLOPE SNOW EXPECTED. THIS POSITION OF THIS UPPER LOW IN THE PAC NW WILL KEEP COLD AIRMASS ACROSS WY MONDAY WITH ONLY A SLIGHT MODERATION IN DAYTIME TEMPERATURES. HIGHS MONDAY WILL BE 3 TO 6 F HIGHER THAN SUNDAY BUT STILL 20 OR MORE F BELOW NORMAL. .LONG TERM...MONDAY NIGHT THROUGH THURSDAY EXTENDED MODELS HAVE THEIR PROBLEMS WITH AMOUNT OF PRECIPITATION AND COLD AIR OVER THE AREA MONDAY THROUGH THURSDAY. IGNORED MUCH OF THE BIAS CORRECTED FORECAST GUIDANCE AS PAST WARMER TEMPERATURES LIKELY WARMING UP BIAS CORRECTED DATA TOO MUCH. OVERALL COMPLEX LONG WAVE TROUGH DEEPENS OVER THE WESTERN U.S. WITH SERIES OF NORTHERN PUSHES FOLLOWED BY SOUTHWEST FLOW AS LOW CUT OFF OVER EASTERN PACIFIC OFF SOUTHERN CAL. THEN RETURN OF NORTHERLY TROUGHS. FLOW OSCILLATES FROM NORTHERLY TO SOUTHWEST THROUGH THE PERIOD MAKING FORECAST VERY DIFFICULT AND PRODUCES VERY LOW CONFIDENCE IN THE FORECAST. BIG CHALLENGE KEEPING TEMPERATURES MATCHED UP WITH THE SURROUNDING FORECASTS WITH OFFICES TO THE WEST AND SOUTH ON THE WARM SIDE AND THOSE TO THE NORTH AND EAST ON THE COLD SIDE WITH WESTERN AND CENTRAL WYOMING IN BETWEEN. LOW CONFIDENCE SCATTERED POPS MAINLY IN THE WESTERN AND NORTHERN MOUNTAINS BUT THERE IS A THREAT OF PRECIPITATION EACH DAY DEPENDING ON TIMING AND ORIENTATION OF THE FLOW ALOFT. IN THE LONG RUN...THE PRECIPITATION AND COLD AIR IN THE SHORT TERM MAY HAVE A SIGNIFICANT IMPACT ON THE TEMPERATURES IN THE VALLEYS AND BASINS IN THE EXTENDED. && .AVIATION... VFR CONDITIONS CONTINUE ACROSS WEST CENTRAL WYOMING INTO TONIGHT. HOWEVER...AN UPPER LEVEL TROUGH AND LOW LEVEL COLD AIR WILL COLLIDE OVER THE REGION ON SATURDAY. FIRST SEQUENCE OF EVENTS WILL BE MOISTURE AND CLOUDS GRADUALLY INCREASING WEST OF THE CONTINENTAL DIVIDE LATER TONIGHT OR AFT 06Z..WITH SNOW DEVELOPING OVER THE HIGHER MOUNTAINS. AFTER SUNRISE ON SATURDAY OR 15Z...MOST OF THE WESTERN MOUNTAIN RANGES WILL BE OBSCURED BY CLOUDS AND SNOW...RESULTING IN IFR CONDITIONS THERE. IN ADDITION TO THE SNOW...GUSTY WINDS WILL LIKELY CAUSE AREAS OF BLOWING AND DRIFTING SNOW IN THE HIGH COUNTRY ON SATURDAY. FOR THE LOWER ELEVATIONS EAST OF THE DIVIDE...CLOUD DECKS SHOULD BEGIN TO LOWER SATURDAY AFTERNOON WITH LIGHT SNOW SPREADING ACROSS THE BASINS BY SATURDAY EVENING. MOST WEST CENTRAL WYOMING LOCATIONS WILL BE EXPERIENCING MVFR TO IFR CONDITIONS SATURDAY NIGHT INTO EARLY SUNDAY. IN ADDITION...SOME OF THE COLDEST AIR OF THE SEASON WILL SETTLE OVER THE STATE WITH THIS ARCTIC AIRMASS. && .FIRE WEATHER... A STRONG STORM SYSTEM MOVING FROM THE PACIFIC NORTHWEST INTO IDAHO TONIGHT AND THE NORTHERN GREAT BASIN SATURDAY WILL BRING SIGNIFICANT SNOWFALL TO THE HIGHER TERRAIN OF WESTERN WYOMING. SNOWFALL AMOUNTS IN THE MOUNTAINS OF WESTERN WYOMING WILL RANGE FROM 5 TO 14 INCHES BEFORE SNOW TAPERS OFF LATE SATURDAY NIGHT. STRONG WEST TO SOUTHWEST WINDS WILL DEVELOP SATURDAY ACROSS SWEETWATER AND NATRONA COUNTIES SATURDAY WITH SUSTAINED WIND SPEEDS OF 25 TO 35 MPH AND GUSTS AS HIGH AS 50 MPH THROUGH SATURDAY EVENING. A STRONG COLD FRONT WILL MOVE SWIFTLY SOUTHWARD ACROSS WYOMING LATE SATURDAY AFTERNOON THROUGH SATURDAY LATE EVENING. LIGHT SNOW IS EXPECTED EAST OF THE DIVIDE SATURDAY NIGHT IN ASSOCIATION WITH THE COLD FRONT. THE COLDEST AIR OF THE LATE FALL SEASON WILL MOVE INTO WYOMING LATE SATURDAY NIGHT AND SUNDAY. HIGHS SUNDAY WILL EB NEAR ZERO IN THE NORTH AND NEAR 10 ABOVE ZERO IN THE SOUTH. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 PM MST SATURDAY FOR WYZ001-002-012-014-015-024. && SHORT TERM...SMITH LONG TERM...C.BAKER AVIATION...KPL FIRE WEATHER...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 321 PM MST FRI DEC 12 2008 WYZ001>020-022>030-131200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 321 PM MST FRI DEC 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. ...WINTER WEATHER ADVISORY FOR THE WEST CENTRAL AND NORTHWEST MOUNTAINS OF WYOMING FROM TONIGHT THROUGH SATURDAY EVENING... .DAY ONE...REST OF TODAY AND TONIGHT A VIGOROUS WINTER STORM SYSTEM CONTINUES TO MOVE TOWARD WYOMING AND IT WILL BRING SNOWFALL TO MOST OF THE STATE THIS WEEKEND. THE SNOW WILL BEGIN LATER THIS EVENING ACROSS THE FAR WEST. IT WILL INCREASE IN INTENSITY OVERNIGHT IN THE WESTERN MOUNTAINS AND YELLOWSTONE NATIONAL PARK. THE SNOW SHOULD BECOME HEAVY AT TIMES WITH BLOWING AND DRIFTING SNOW COMMON OVER MOUNTAIN PASSES BY EARLY SATURDAY MORNING. SNOWFALL TOTALS OF 7 TO 14 INCHES CAN BE EXPECTED WITH THIS SYSTEM. TRAVELERS SHOULD BE PREPARED FOR SLICK ROADWAYS AND REDUCED VISIBILITY FROM TONIGHT THROUGH SATURDAY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MOUNTAIN AND WESTERN VALLEY SNOW WILL CONTINUE THIS WEEKEND. SNOW IS EVEN LIKELY ACROSS THE LOWER ELEVATIONS OF NORTHERN AND CENTRAL WYOMING BY SATURDAY EVENING. IN FACT...WIDESPREAD LIGHT TO MODERATE SNOW WILL ACCOMPANY A STRONG COLD FRONT THAT WILL BE RESPONSIBLE FOR A RETURN TO WINTER WEATHER. MUCH COLDER TEMPERATURES ARE EXPECTED SUNDAY THROUGH THURSDAY. LIGHT SNOW IS EXPECTED AT TIMES SUNDAY THROUGH TUESDAY. STAY TUNED FOR MORE INFORMATION ON THIS STORM IN THE COMING DAYS. PEOPLE SHOULD BEGIN TO PREPARE FOR THE MUCH COLDER TEMPERATURES THIS WEEKEND INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACROSS WESTERN WYOMING NEED TO BE ACTIVATED BY SATURDAY MORNING FOR SNOWFALL AMOUNTS AND WIND REPORTS. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 420 PM MST FRI DEC 12 2008 WYZ003>011-013-016>020-022-023-025>030-130700- BIGHORN MOUNTAINS SOUTHEAST-BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN- CODY FOOTHILLS-EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SOUTH LINCOLN COUNTY- SOUTHEAST BIG HORN BASIN-SOUTHEAST JOHNSON COUNTY- SOUTHWEST BIG HORN BASIN-STAR VALLEY-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN- 420 PM MST FRI DEC 12 2008 ...WINTER WEATHER RETURNS TO THE REGION THIS WEEKEND... A MOIST PACIFIC LOW PRESSURE SYSTEM WILL MOVE INTO THE ROCKIES BY SATURDAY. THIS STRONG SYSTEM WILL COMBINE WITH COLD CANADIAN AIR FROM THE NORTH TO GIVE WEST CENTRAL WYOMING SNOW. ALTHOUGH SNOWFALL WILL MAINLY BE CONFINED TO THE WESTERN AND NORTHERN MOUNTAINS DURING THE DAY ON SATURDAY...THE SNOW WILL BEGIN TO SPREAD INTO THE LOWER ELEVATIONS OF NORTHERN AND CENTRAL WYOMING BY SATURDAY EVENING. ONLY A FEW INCHES OF SNOW ARE EXPECTED IN THE VALLEYS AND BASINS EAST OF THE CONTINENTAL DIVIDE. UP TO SIX INCHES OF SNOW WILL OCCUR IN PARTS OF THE BIG HORN MOUNTAINS. REGARDLESS...IT WILL BECOME BITTERLY COLD LATE SATURDAY NIGHT INTO SUNDAY WITH WIND CHILLS GENERALLY BELOW ZERO. STAY TUNED TO NOAA WEATHER RADIO OR VISIT THE RIVERTON NATIONAL WEATHER SERVICE WEBSITE...WWW.WEATHER.GOV/RIVERTON...THIS WEEKEND FOR MORE UPDATES REGARDING THIS SIGNIFICANT CHANGE IN THE WEATHER. KPL
The national radar mosaic for the moment the first event began.
8 winter storm, 1 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137530, 137533, 137532, 137531, 137529, 137534, 137528, 137535, 137536.